Discussions By Condition: Repiratory conditions

recently diagnosed

Posted In: Repiratory conditions 7 Replies
  • Posted By: Anonymous
  • August 7, 2006
  • 02:43 AM

Just recently diagnosed with COPD:confused: . Dr has me on Advair and Allegra.

I'm 71 and not sure what the future holds for me.


Reply Flag this Discussion

7 Replies:

  • My mother has just been tols she has the same - age 78! Its a nasty problem as it restricts activity. My Mum gets so depressed. I picked up a booklet from the chest unit at the hospital - sorry can't remember what it was called but it was really informative!From memory, you should ask your doctor to be referred to a Physio who can teach you how to breath better and remove mucus. Oxygen may relieve symptoms to! Execise is good - an of course, no smoking. My mum was advised to blow into a balloon several times a day as this is supposed to help?Even though you are medication not all of your symptoms will go. Liaise with your doctor and push for sessions with physio etc. Good luck. I sympathise!PS Did you have hoarseness of the voice at all? My mum is very breathless and terribly hoarse. They say it is not linked but I read somewhere that it could be. If you weren't hoarse, then I am wondering if her GERD condition (acid comign backm into the stomach) is causing the hoarseness and has no relation to COPD?If anybody else has any info that would help - I'd appreciate it!
    Anonymous 42,789 Replies
    • November 21, 2006
    • 10:54 PM
    • 0
    Flag this Response
  • make sure it isnt post nasal drip.mine was.it is relatively easy to treat with generally excellent results.is smoking involved?
    Anonymous 42,789 Replies
    • December 29, 2006
    • 00:53 AM
    • 0
    Flag this Response
  • Don't despair - you can have an active life - but you need to keep up on your meds. My mother-in-law has this. She takes breathing treatments a few times a day (albuterol in a nebulizer) - She's quit smoking (going on 5 years now) which is the cause of her COPD and she wears oxygen. Was hard getting used to. But now a portable tank and portable breathing treatments she can plug into her car and she can go anywhere. Stay positive and good luck!
    k&r 3 Replies
    • December 30, 2006
    • 06:18 AM
    • 0
    Flag this Response
  • Hello, I was having problems with shortness of breath, fatigue, insomnia, and fatigue. Low and behold, pulmonary and heart function tests at one medical hospital showed nothing with my heart and lungs; however, a sleep study did prove Sleep Apnea, mostly central Apnea. Recommendation was use of a CPAP machine at night. This being done, I still suffered from shortness of breath, fatigue, lack of energy, insomnia, but I developed a new problem chronic HOARSENESS. So , off to another medical center with a different group of doctors and tests, and low and behold, a CT Scan confirmed COPD, needing oxygen during the day and with my CPAP machine at night. The scan also showed significant plaque in my heart arteries Went on agressive diet to lower cholesterol. Heart scan confirmed that I am High Risk for CHD. My GERD is being treated agressively with 80 mg, daily, for GERD. An endoscopy showed no cancer (I'm grateful). I have constant 24-7 hoarseness to the point where people cannot understand what I am trying to say. It seems to wear me out (breathless) when I try to talk. This hoarseness has been going on for at least 6 months. ENT and Gastroenterologist find no cancer but can't give me a reason for the hoarseness. Now, I'm scheduled to go to a national hospital that specializes in breathing problems to see if they can figure out what is going on with my vocal cords and the associated hoarseness. I, personally, think it's all because of the "drying" effect from using the CPAP machine at night, even though it has a humidfier on it. I'm tired of the tests; I'm tired of not being able to talk; I'm tired of no diagnosis. I would love for someone to validate what I am going through and offer a legitimate, medical reason for my hoarseness. This has limited my social life. I do not go out in the public. I do not talk on the phone. Surely, Surely, someone out their in the general public or a physican of any type should be able to dx what is wrong with my voice and the constant hoarseness. I would also like to add that it is really a shame that we have all this modern medical technology and, yet, batteries of tests still do not prove/confirm illness/disease until it is sometimes too late. Had I not have pursued the problems I was having, I would not have known that I have legitimate health issues. And, we wonder why our insurance premiums keep esculating. Would like to hear from anyone with similar problems misdiagnosis, speep apnea, use of CPAP machine, related heart conditions, and unexplained, undiagnosed hoarseness. Thanks for letting me unload.
    craftycat 1 Replies
    • January 14, 2007
    • 03:06 PM
    • 0
    Flag this Response
  • I too 'lost my voice about three years ago. Alarmed at losing my 'radio voice', I went to an ENT specialist who thought it may be acid reflux...the x-rays said no (took some sort of drinking test). I was just diagnosed last week with COPD. While looking at a lot of info on the web I see 'hoarsness' appear here and there. I have not seen the medical corolation - but believe there is one....just like 'loss of appetite'.
    Anonymous 42,789 Replies Flag this Response
  • My 84 yr old mother-in-law is experiencing many of the same symptoms. I just ran across a website talking about Lisinopril and also the medication Advair. Apparently both have very bad side effects including hoarseness and shortness of breath. I'll be doing some more investigating....
    Joy.streit 1 Replies
    • September 25, 2010
    • 02:51 AM
    • 0
    Flag this Response
  • Since Allegra does not cause the more common side effects of antihistamines such as dry mouth, tiredness or clammy hands, I thought it was safe. For over a year I attributed my extreme symptoms to stress mostly because I could not find a link between them and the drug online. I really think the pharma industry does a great job of damage control! When the doctor tells you your heart palpitations and sleeplessness are not because of the drug you are on you tend to believe him/her. Big mistake! I would urge everyone to keep careful track of their symptoms and to take them seriously. holiday gift baskets
    savemoney 9 Replies
    • September 25, 2010
    • 08:21 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?